Early detection of immune-related adverse events (irAEs) with immune checkpoint inhibitors (ICIs) is crucial, particularly when these are likely to mimic tumor progression, as well as sarcoid-like reactions. Here, we report the case of a 68-year woman, with a history of four primary cutaneous melanomas (thickest lesion with BRAF mutation removed from the left axilla 2 years before), who was diagnosed with BRAF V600E-mutant metastatic melanoma and treated by ICI targeting the PD-1 receptor. Follow-up whole-body positron emission tomography/computed tomography (PET/CT) using 18F-fluorodeoxyglucose ([18F]-FDG) was performed at 15 months, and FDG-avid subcutaneous nodules on her legs were detected. A biopsy from a lesion on her right leg was obtained, and histology strongly suggested erythema nodosum. Given the isolated nature of these lesions, the normal serum Angiotensin-Converting Enzyme and the context of ICI, an immune-related sarcoid-like reaction was retained as the most likely diagnosis. Recent literature in immune-oncology suggests that erythema nodosum could be directly related to ICI(s). Although erythema nodosum is a rare occurrence with imaging features overlapping with malignancy, it should be considered in the differential diagnosis of suspicious in-transit metastasis, especially when the patient is treated with ICIs and when lesions follow a bilateral distribution. In conclusion, nuclear medicine physicians should keep in mind this irAE when interpreting PET/CT scans in clinical practice in order to avoid false-positive findings.
This is an open access article distributed under the Creative Commons Attribution License
which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited